Arizona, 2016

Flash Flood and Hail in Arizona, November 4, 2016

November 4, 2016 · NWS TWC · 3 events in 1 county or zone

Thunderstorms moved north in advance of upper level low pressure which was approaching from the west. A severe thunderstorm produced large hail, damaging winds, heavy rain and flooding in the Graham County community of Pima.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$100,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved north in advance of upper level low pressure which was approaching from the west. A severe thunderstorm produced large hail, damaging winds, heavy rain and flooding in the Graham County community of Pima.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Nov 4, 10:21 AM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 4, 10:21 AM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1021 AM MST Fri Nov 4 2016

.SYNOPSIS...Scattered showers and thunderstorms will occur east of
Tucson today. A chance of showers exists Friday night mainly near
the New Mexico border, then dry conditions will prevail this weekend
and into the middle of next week. Expect near normal daytime
temperatures Friday, then above average temperatures will return
this weekend and next week.

&&

.DISCUSSION...Our low is currently lifting slowly north and
northeast through Pima and Pinal counties. It should be near the
northern AZ/NM border sometime tonight. As this happens, our best
area of dynamics and moisture will be northeast of Tucson the
remainder of the day, with special focus on Graham and Greenlee
counties for strong storms and locally heavy rain due to training
echoes. We made some adjustments bumping QPF values values up in
that area. Otherwise this system should be out of our hair by
tomorrow morning.

&&

.AVIATION...Valid through 05/18Z.
Expect scattered showers and thunderstorms mainly northeast of
KTUS with clearing from the south and west as a low lifts out of
the area. MVFR ceilings/visibilities near thunderstorms with KSAD
most vulnerable. Outside of thunderstorm outflows, surface wind
generally less than 12 kts thru the forecast period. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered showers and thunderstorms today,
mainly northeast of Tucson across Graham and Greenlee counties. A
slight chance of showers continues near the New Mexico border
Saturday, with dry conditions returning area-wide on Sunday and
continuing through next Friday. 20-foot winds will generally be less
than 15 mph, except for some afternoon gustiness.

&&

.PREV DISCUSSION...Radar continued to detect some lingering
showers and a few thunderstorms early this morning in eastern
Pinal and Graham counties. The upper low responsible for this
activity was centered over southern Arizona in the vicinity of
Sells. Latest models continued to track the upper low northeast
today with it weakening as it moves into the four corners region
on Saturday. Until then, scattered showers and isolated
thunderstorms can expected east of Tucson today with rain chances
limited to the White Mountains on Saturday. Thereafter, a ridge of
high pressure aloft nudges into the region early next week. This
feature will bring dry conditions along with daytime temperatures
rebounding to above normal readings.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Nov 4, 11:24 AM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1124 AM MST FRI NOV 4 2016

AZZ509>511-041915-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM-
1124 AM MST FRI NOV 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 1215
PM MST...

AT 1122 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF SAFFORD NEAR PIMA...MOVING NORTH AT 15 MPH.

3/4 INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM, ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...PIMA...FORT THOMAS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3277 10962 3267 10982 3308 11008 3317 10977
TIME...MOT...LOC 1822Z 161DEG 11KT 3290 10984

MEYER

The radar

The Tucson radar (KEMX), 133 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Graham

When
November 4, 11:30 AM MST to 12:30 PM MST
Where
Graham County, 0.15 mi S of Pima to 1.51 mi WSW of Pima
Cause
Heavy Rain
Crop damage
$100,000
Reported by
Broadcast Media
Coordinates
32.878, -109.820

Two to three inches of rain caused Union Canal to overflow into the streets of Pima. In addition, flood damage occurred to cotton that was already harvested and being stored as modules in area fields.

Hail, Graham

When
November 4, 11:50 AM MST to 11:55 AM MST
Where
Graham County, 0.19 mi ESE of Central to 1.11 mi NNE of Pima
Measured
1 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
32.869, -109.797

Large hail damaged several cars and residences in the community of Pima.

Thunderstorm Wind, Graham

When
November 4, 11:50 AM MST to 12:00 PM MST
Where
Graham County, 0.45 mi NNW of Central to 1.2 mi ESE of Dublin
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.876, -109.803

Thunderstorm winds damaged large tree limbs and a number of roofs in the community of Pima.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667691, 667273, 667274.